Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 107, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 15, 2004, 6:27 AM CDT for Coffey County, Lyon County, Osage County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2004, 6:27 AM CDT (11:27 UTC)
- Expired
- Jun 15, 2004, 7:30 AM CDT
- In force
- 63 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Coffey County, KS, Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 74 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 3:40 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5020 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 14.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 151127
SVRTOP
KSC031-111-139-151230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
627 AM CDT TUE JUN 15 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COFFEY COUNTY IN EAST CENTRAL KANSAS
EASTERN LYON COUNTY IN EAST CENTRAL KANSAS
SOUTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 730 AM CDT
* AT 625 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES SOUTH OF ALLEN TO 5 MILES EAST OF OLPE TO 21
MILES SOUTH OF OLPE...OR ALONG A LINE EXTENDING FROM 13 MILES NORTH
OF EMPORIA TO 10 MILES SOUTHEAST OF EMPORIA TO 30 MILES SOUTH OF
EMPORIA...MOVING EAST AT 40 MPH.
AT 625 PM...WIND SPEEDS BETWEEN 70 AND 75 MPH WERE REPORTED 10 MILES
SOUTH OF EMPORIA...WITH SPEEDS AROUND 50 MPH NEAR EMPORIA.
* LOCATIONS IMPACTED INCLUDE...
NEOSHO RAPIDS
HARTFORD
READING
JOHN REDMOND RESERVOIR
GRIDLEY
OSAGE CITY
MELVERN LAKE
OLIVET
BURLINGTON
LYNDON
MELVERN
LE ROY
POMONA LAKE
QUENEMO
STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A
BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3872 9620 3817 9624 3818 9595 3805 9595
3805 9553 3869 9552
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:53 AM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jun 15, 3:53 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 353 AM CDT TUE JUN 15 2004 .DISCUSSION... PRECIP CHANCES AND HIGH TEMPERATURES ARE THE INITIAL CONCERNS. NUMEROUS SHORTWAVES IN NORTHERN H500 STREAM WILL CONTINUE TO INTERACT WITH WARM AND HUMID AIR ACROSS THE FORECAST AREA. SEVERAL SPOTS RECEIVED HEAVY RAINS DURING THE NIGHT...AND WITH MORE BEARING DOWN IN THE SHORT TERM THIS MORNING...ISSUED A FLOOD WATCH THROUGH 3 PM TO CATCH ANY RUNOFF FROM THE MORNING STORMS. EXPECT ACTIVITY TO TAPER OFF RAPIDLY DURING THE MORNING WITH ONLY THE NORTHERN COUNTIES HAVING A SLIGHT CHANCE FOR ANY AFTERNOON THUNDERSTORMS. BY TONIGHT...A CUTOFF H500 LOW OVER EASTERN TEXAS WILL BE DRIFTING TO THE NORTH...HELPING TO BUCKLE THE UPPER FLOW AND HOLD THE NORTHERN STREAM ENERGY TO MAINLY THE NORTHWEST HALF OF THE FORECAST AREA. THIS IS WHERE A SIMILAR EPISODE AS THIS MORNING IS AGAIN EXPECTED WITH THUNDERSTORM CHANCES INCREASING DURING THE NIGHT WITH STORMS LIKELY ACROSS THE NORTHCENTRAL COUNTIES AFTER MIDNIGHT. DEPENDING ON RAINFALL REPORTS AND ADDITIONAL PRECIP BEFORE NOON...ANOTHER FLASH FLOOD WATCH MAYBE REQUIRED OVERNIGHT INTO WEDNESDAY. INTERACTION OF THE NORTHERN STREAM AND THE CLOSED LOW MOVING UP FROM THE SOUTH SHOULD CREATE INSTABILITY FOR A CHANCE OF THUNDERSTORMS WEDNESDAY INTO WEDNESDAY NIGHT. ACTIVITY SHOULD TAPER OFF FROM THE NORTHWEST TO A SLIGHT CHANCE ON THURSDAY. && .TOP...WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 3 PM GENERALLY ALONG AND NORTHWEST OF THE KANSAS TURNPIKE. &&
Hazardous weather outlook, Jun 15, 4:58 AM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 458 AM CDT TUE JUN 15 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-160918- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 420 AM CDT TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS EARLY THIS MORNING WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...HAIL...AND HEAVY RAINS. STORMS WILL DIMINISH BEFORE NOON...WITH ONLY A SLIGHT CHANCE NEAR THE NEBRASKA BORDER THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO REDEVELOP TONIGHT OVER NORTH CENTRAL AND NORTHEAST KANSAS...WITH ACTIVITY MORE WIDESPREAD AFTER MIDNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...ALONG WITH THE POTENTIAL FOR HEAVY RAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE FOR SEVERE THUNDERSTORMS WILL EXIST TUESDAY AND WEDNESDAY. MORE THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER TODAY AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jun 15, 4:31 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO SOURCE
NATIONAL WEATHER SERVICE TOPEKA KS
431 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD 5 SW MARYSVILLE 39.79N 96.71W
06/15/2004 MARSHALL KS LAW ENFORCEMENT
WATER OVER ROADS...WASHED SAND OFF ROADS.
&&
36Local storm report, Jun 15, 4:39 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
439 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0435 AM TSTM WND GST 3 ENE ESKRIDGE 38.88N 96.06W
06/15/2004 60 MPH WABAUNSEE KS TRAINED SPOTTER
&&
36Local storm report, Jun 15, 5:00 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
500 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0418 AM FLASH FLOOD 8 WSW COUNCIL GROVE 38.62N 96.63W
06/15/2004 MORRIS KS TRAINED SPOTTER
8 INCHES OF WATER OVER ROAD AND CREEKS RISING FAST.
0418 AM TSTM WND DMG 8 WSW COUNCIL GROVE 38.62N 96.63W
06/15/2004 MORRIS KS TRAINED SPOTTER
2 FOOT TREE BROKEN OFF WITH LOTS OF 8 TO 10 INCH BRANCHES
BROKEN.
&&
WOLTERSLocal storm report, Jun 15, 5:11 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
511 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 AM TSTM WND DMG ALTA VISTA 38.86N 96.49W
06/15/2004 WABAUNSEE KS TRAINED SPOTTER
NUMEROUS REPORTS OF TREE DAMAGE. LIMBS AS LARGE AS 2 FEET
IN DIAMETER. DAMAGE TO VEHICLES REPORTED AS WELL.
&&
WOLTERSLocal storm report, Jun 15, 6:18 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
618 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 AM TSTM WND GST 5 WSW EMPORIA 38.38N 96.27W
06/15/2004 65 MPH LYON KS TRAINED SPOTTER
&&
36Local storm report, Jun 15, 6:26 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
626 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0624 AM TSTM WND GST 10 S EMPORIA 38.26N 96.18W
06/15/2004 70 MPH LYON KS LAW ENFORCEMENT
&&
36The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:12 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 63 min |
| Jun 14, 9:08 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 37 min |
| Jun 14, 9:18 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 42 min |
| Jun 14, 9:41 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Marshall, Nemaha | 49 min |
| Jun 14, 10:29 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 61 min |
| Jun 14, 11:33 PM CDT | Flash Flood Warning | TOP | Marshall, Nemaha | 3 hr |
| Jun 14, 11:45 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 45 min |
| Jun 14, 11:57 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 33 min |
| Jun 15, 12:29 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 46 min |
| Jun 15, 12:47 AM CDT | Flash Flood Warning | TOP | Washington | 3 hr |
| Jun 15, 1:06 AM CDT | Severe Thunderstorm Warning | TOP | Geary | 54 min |
| Jun 15, 1:14 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 61 min |
| Jun 15, 1:30 AM CDT | Flash Flood Warning | TOP | Geary | 3 hr |
| Jun 15, 2:00 AM CDT | Severe Thunderstorm Warning | TOP | Geary | 45 min |
| Jun 15, 2:33 AM CDT | Flash Flood Warning | TOP | Marshall, Washington | 4 hr |
| Jun 15, 2:48 AM CDT | Flash Flood Warning | TOP | Riley | 4 hr |
| Jun 15, 3:15 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 45 min |
| Jun 15, 3:15 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 60 min |
| Jun 15, 3:50 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 55 min |
| Jun 15, 4:21 AM CDT | Flash Flood Warning | TOP | Geary | 3 hr |
| Jun 15, 4:38 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 52 min |
| Jun 15, 4:52 AM CDT | Flash Flood Warning | TOP | Morris | 3 hr |
| Jun 15, 5:01 AM CDT | Severe Thunderstorm Warning | TOP | Lyon | 59 min |
| Jun 15, 5:06 AM CDT | Flash Flood Warning | TOP | Wabaunsee | 3 hr |
| Jun 15, 5:44 AM CDT | Flash Flood Warning | TOP | Lyon | 3 hr |
| Jun 15, 5:48 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 42 min |
| Jun 15, 6:28 AM CDT | Flash Flood Warning | TOP | Marshall, Republic, Washington | 3 hr |
| Jun 15, 8:43 AM CDT | Flash Flood Warning | TOP | Lyon | 92 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.